Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Associative rings satisfying the Engel condition


Authors: D. M. Riley and Mark C. Wilson
Journal: Proc. Amer. Math. Soc. 127 (1999), 973-976
MSC (1991): Primary 16R40; Secondary 16W10, 17B60, 16U60
MathSciNet review: 1473677
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $C$ be a commutative ring, and let $R$ be an associative $C$-algebra generated by elements $\{x_1,\ldots,x_d\}$. We show that if $R$ satisfies the Engel condition of degree $n$, then $R$ is upper Lie nilpotent of class bounded by a function that depends only on $d$ and $n$. We deduce that the Engel condition in an arbitrary associative ring is inherited by its group of units, and implies a semigroup identity.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 16R40, 16W10, 17B60, 16U60

Retrieve articles in all journals with MSC (1991): 16R40, 16W10, 17B60, 16U60


Additional Information

D. M. Riley
Affiliation: Department of Mathematics, University of Alabama, Tuscaloosa, Alabama 35487-0350
Email: driley@gp.as.ua.edu

Mark C. Wilson
Affiliation: Department of Mathematics, University of Auckland, Private Bag 92019 Auckland, New Zealand
Address at time of publication: Department of Mathematics, Statistics and Computer Science, University of Illinois at Chicago, Chicago, Illinois 60607-7045
Email: wilson@math.auckland.ac.nz

DOI: http://dx.doi.org/10.1090/S0002-9939-99-04643-2
PII: S 0002-9939(99)04643-2
Keywords: Engel identity, Lie nilpotent, strongly Lie nilpotent, upper Lie nilpotent, nonmatrix
Received by editor(s): March 20, 1997
Received by editor(s) in revised form: April 15, 1997, and July 29, 1997
Additional Notes: The first author received support from NSF-EPSCoR in Alabama and the University of Alabama Research Advisory Committee.
The second author was supported by a NZST Postdoctoral Fellowship.
Communicated by: Ken Goodearl
Article copyright: © Copyright 1999 American Mathematical Society